Alert archive / California / High Surf Advisories in 2008
High Surf Advisory 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 6, 2008, 1:50 AM PST for 8 counties in California. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2008, 1:50 AM PST (09:50 UTC)
- Expired
- Jan 6, 2008, 4:00 PM PST
- In force
- 14 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 69 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 9.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS46 KMTR 060950 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 150 AM PST SUN JAN 6 2008 ...LARGE SWELL TO CONTINUE ALONG THE COAST TODAY... .A HIGH SURF ADVISORY CONTINUES UNTIL 4 PM TODAY FOR BREAKING WAVES BETWEEN 15 AND 19 FEET ALONG THE COAST. CAZ006-505-509-514-515-061900- /O.CAN.KMTR.SU.W.0001.000000T0000Z-080107T0000Z/ /O.NEW.KMTR.SU.Y.0002.080106T0950Z-080107T0000Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST- MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-BIG SUR COAST- 150 AM PST SUN JAN 6 2008 ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. THE HIGH SURF WARNING HAS BEEN CANCELLED. SEA HEIGHTS HAVE DROPPED BELOW 20 FEET AND ARE EXPECTED TO MAINTAIN BETWEEN 15 AND 19 FEET THROUGH TODAY. THEREFORE THE HIGH SURF WARNING HAS BEEN DOWNGRADED TO A HIGH SURF ADVISORY. THE HIGHEST SEAS WILL OCCUR THIS MORNING WITH SEAS SUBSIDING THROUGH THE LATE AFTERNOON AND INTO THIS EVENING. A HIGH SURF ADVISORY INDICATES THAT DANGEROUS...BATTERING WAVES IN EXCESS OF 15 FEET WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. $$
2 follow-up statements
000 WHUS46 KMTR 061902 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1102 AM PST SUN JAN 6 2008 ...LARGE SWELL TO CONTINUE ALONG THE COAST TODAY... .A HIGH SURF ADVISORY CONTINUES UNTIL 4 PM TODAY FOR BREAKING WAVES BETWEEN 15 AND 19 FEET ALONG THE COAST. CAZ006-505-509-514-515-070000- /O.CON.KMTR.SU.Y.0002.000000T0000Z-080107T0000Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST- MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-BIG SUR COAST- 1102 AM PST SUN JAN 6 2008 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... SEA HEIGHTS HAVE DROPPED BELOW 20 FEET AND ARE EXPECTED TO MAINTAIN BETWEEN 15 AND 19 FEET THROUGH TODAY. THE SEAS WILL CONTINUE TO SUBSIDE THROUGH THIS AFTERNOON AND THIS EVENING. A HIGH SURF ADVISORY INDICATES THAT DANGEROUS...BATTERING WAVES IN EXCESS OF 15 FEET WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. $$ LARRY
000 WHUS46 KMTR 070019 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 419 PM PST SUN JAN 6 2008 ...HIGH SURF WARNING ALLOWED TO EXPIRE... BUOY REPORTS INDICATE SEAS HAVE FALLEN BELOW 15 FEET. THEREFORE THE HIGH SURF WARNING IS ALLOWED TO EXPIRE. CAZ006-505-509-514-515-070130- /O.EXP.KMTR.SU.Y.0002.000000T0000Z-080107T0000Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST- MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-BIG SUR COAST- 419 PM PST SUN JAN 6 2008 ...HIGH SURF ADVISORY HAS EXPIRED... THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. $$ W PI
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 5, 8:30 PM PST, 5 hours 20 minutes earlier.
Area forecast discussion, Jan 5, 8:30 PM PST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
830 PM PST SAT JAN 5 2008
.DISCUSSION...A HEAVILY LITE UP RADAR WITH RETURNS AS HIGH AS 60
DBZ HAS KEPT US ON OUR TOES THIS EVENING. CLOSE ATTENTION WAS PAYED
AS A BAND OF MODERATE TO HEAVY PRECIPITATION MOVED ACROSS AREAS OF
THE NORTHERN AND CENTRAL COAST. AS THIS BAND MOVE ACROSS THE COASTAL
MOUNTAINS OF SANTA CRUZ AND THE SANTA LUCIAS IN MONTEREY COUNTY RAIN
RATE OF 0.12 TO 0.55 INCHES AN HOUR WERE REPORTED. A FLASH FLOOD
WARNING WAS SPARED SINCE THE CELLS MOVED RATHER QUICKLY ACROSS THE
RANGES AND RAIN RATES WERE AT THE LOWER EDGE OF THE THRESHOLD.
HOWEVER RIVER GAUGES WILL CONTINUE TO BE MONITORED AS SOME GAUGES SAW
A SHARP INCREASE OVER THE LAST FEW HOURS. THE BIG SUR RIVER ROSE
NEARLY HALF A FOOT IN THE LAST 3 HOURS BUT REMAINS WELL BELOW THE
MONITOR STAGE OF 8.5 FEET. THE LOS PADRES DAM ON THE CARMEL RIVER SAW
AN INCREASE OF A FOOT OVER THE LAST THREE HOURS. WITH MORE RAIN
EXPECTED AND THE GROUND ALREADY HAVING RECEIVED PLENTY OF
PRECIPITATION SWOLLEN STREAMS WILL NEED TO BE WATCHED.
ALONG WITH MODERATE DOWN POURS...LIGHTNING AND SMALL HAIL HAS BEEN
REPORTED. EARLIER THIS AFTERNOON WEATHER SPOTTERS CALLED IN WITH
REPORTS OF SMALL HAIL IN SCOTTS VALLEY AND GILROY AND MORE RECENTLY
WITH A REPORT FROM HEALDSBURG WHERE MODERATE PRECIPITATION IS
CURRENTLY FALLING. WITH ONE BAND HAVING MOVED IN EARLIER TODAY YET
ANOTHER ROUND OF RAIN IS MOVING ACROSS THE NORTH BAY AND BAY
AREAS AT THIS TIME. ISOLATED THUNDERSTORMS AND SMALL HAIL WILL REMAIN
A POSSIBILITY TONIGHT AND SUNDAY AS A COLD UNSTABLE AIRMASS SETTLES
IN OVER THE REGION. THE COLDER AIRMASS WILL ALSO MEAN LOWER FREEZING
LEVELS WITH SNOW POSSIBLE IN LOCATIONS ABOVE 2500-3000 FEET ON
SUNDAY.
RAIN SHOWERS WILL CONTINUE TONIGHT THROUGH SUNDAY AS A COUPLE OF VORT
MAXES MOVE ACROSS THE CENTRAL COAST. THE FIRST ONE WILL MOVE ACROSS
THE REGION TONIGHT AND THE SECOND WILL MOVE ACROSS SUNDAY EVENING.
RAINFALL AMOUNTS WILL RANGE ANYWHERE FROM A QUARTER TO A HALF AN
INCH WITH HIGHER AMOUNTS RECORDED IN THE HILLS TONIGHT. SUNDAYS
RAINFALL TOTALS WILL VARY ANYWHERE FROM A TENTH TO A THIRD OF AN
INCH.
IT APPEARS WE WILL GET SOME REPRIEVE FROM THE RAIN ON MONDAY AS A
RIDGE BUILD OVER THE CENTRAL COAST BETWEEN SYSTEMS. YES...ANOTHER
SYSTEM IS CLOSE BEHIND AND EXPECTED TO MOVE INTO THE STATE ON MONDAY
NIGHT OVER FAR NORTHERN CALIFORNIA AND INTO THE CENTRAL COAST
TUESDAY MORNING. THIS STORM APPEARS TO BE PACKING A BIT OF A PUNCH
WITH PRECIPITATION TOTALS ANTICIPATED TO BE OVER HALF AN INCH AND
WINDS EXPECTED TO TOP SPEEDS OF 45 MPH OVER RIDGE TOPS AND POSSIBLY
AT THE SURFACE NEAR COASTAL RIDGES AND GAPS.
WEDNESDAY WILL BRING ANOTHER WELCOME REPRIEVE BEFORE YET ANOTHER
SYSTEM MOVES IN ON THURSDAY OVER THE NORTH BAY. TOWARD THE END OF
NEXT WEEK THE WEATHER APPEARS TO BE SETTLING DOWN AND WE JUST MAY
HAVE A DRY WEEKEND.
&&
.PREVIOUS AVIATION...A LINE OF MODERATE SHOWERS IS CURRENTLY MOVING
THROUGH THE MONTEREY BAY AREA. SATELLITE PICTURES SHOW ANOTHER
DISTINCT LINE OF SHOWERS OFFSHORE THAT WILL MOVE THROUGH THE SFO BAY
AREA BETWEEN 02Z AND 05Z. ISOLATED THUNDERSTORMS ARE POSSIBLE AS
THIS LINE MOVES THROUGH. WINDS WILL SWITCH BACK TO SOUTH TO
SOUTHEAST AHEAD OF THIS LINE WITH WINDS SWITCHING TO SOUTHWEST
BEHIND IT. MORE CLEARING IS EXPECTED AFTER THIS LINE OF SHOWERS
MOVES THROUGH.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA FOR HAZARDOUS SEAS FROM PT ARENA TO PT PIEDRAS
BLANCAS 0-60 NM AND MONTEREY BAY
...ROUGH BAR FROM POINT REYES TO PIGEON POINT 0-20 NM
...HIGH SURF WARNING FROM SONOMA COUNTY THRU MONTEREY
COUNTY TIL 4 AM SUNDAY MORNING.
&&
PUBLIC FORECAST: C WALBRUN
AVIATION/MARINE: ANDERSON/W PI
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Jan 5, 12:14 PM PST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1214 PM PST SAT JAN 5 2008 CAZ006-505>518-062015- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-BIG SUR COAST- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- 1214 PM PST SAT JAN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND AREAS OF THE SAN FRANCISCO AND MONTEREY BAY REGION. .DAY ONE...SATURDAY AND SATURDAY NIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY. SOME OF THE STORMS MAY CONTAIN BRIEF HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING. DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. MAINLY DRY WEATHER IS FORECAST MONDAY...HOWEVER BY TUESDAY ANOTHER STORM WILL BRING ANOTHER ROUND OF WIND AND RAIN. RAIN CHANCES WILL CONTINUE THROUGH LATE NEXT WEEK AS AN ACTIVE STORM TRACK CONTINUES ACROSS NORTHERN AND CENTRAL CALIFORNIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL WEATHER SERVICE OFFICE.
Nearby
High Surf Advisories in California, 2008Every high surf advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.